Michigan, 2021

Tornado and Hail in Michigan, June 9, 2021

June 9, 2021 · NWS APX · 3 events in 3 counties and zones

A cluster of storms moved east to west across northern Michigan in the afternoon, producing penny-sized hail and damaging wind gusts, and a brief EF-0 tornado that touched down in Roscommon county. Numerous trees and limbs were snapped off from the tornado with no injuries/fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cluster of storms moved east to west across northern Michigan in the afternoon, producing penny-sized hail and damaging wind gusts, and a brief EF-0 tornado that touched down in Roscommon county. Numerous trees and limbs were snapped off from the tornado with no injuries/fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 9, 12:36 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 9, 12:36 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
136 PM EDT Wed Jun 9 2021

.UPDATE...
Issued at 1052 AM EDT Wed Jun 9 2021

Morning composite analysis reveals a short-wave ridge axis across
the western Great Lakes. Short-wave troughiness and ongoing
showers/storms are tucked under the ridge from the Lower Ohio
Valley southward toward the Gulf. At the sfc, high pressure is
across Ontario. Tough to pick out boundary appears to be draped
across central Lower Michigan per sfc wind plot. Drier low level
air is sliding into the northern lakes region on increasing
northeasterly flow.

Sfc high pressure will continue to nose southward into the central
and eastern lakes region with increasing easterly flow driving
drier low level air E-W into the region, while upper level
ridging remains planted aloft. Not a conducive setup for
convection. But there will be a window of time this afternoon for
some convection to develop within a narrowing instability axis
across NW Lower Michigan with the best chances likely west of M-66
and closer to the Lake Michigan coast with easterly flow
intersecting the lake breeze. Going forecast looks fine for now
and will make adjustments as things develop...or don't develop.

&&

.NEAR TERM...(Today through Tonight)
Issued at 323 AM EDT Wed Jun 9 2021

...Becoming a little less humid...

High impact weather potential: PM t-storms possible nw lower MI.

Actual changes are taking place this morning. A weak cold front is
getting shoved south across northern lower MI, as high pressure
builds over James and Hudson Bays. A ne to e low-level flow will
become established, cutting off flow around the giant Bermuda high.
Somewhat cooler and less humid air will get dragged into the
area...eventually, but this will be a gradual (and temporary)
process. And that's not to say we can't cook off deep moist
convection again today, at least in some spots.

Isolated convection in eastern upper MI lasted thru 2 am or so,
whereas in northern lower MI precip was done by midnight. There is
some lingering cirrus (especially in eastern upper MI), but
otherwise limited cloud cover. And some fog is resulting, mainly
near Lake MI. Fog will burn off quickly this morning, and vertical
mixing will result in an easterly breeze becoming a little gustier.
This will try to bring in a slightly cooler, but noticeably drier
airmass, to the area. Between dry advection, vertical mixing, and
underlying dry soils, dew points should drop off into the 50s in
many areas by mid-late afternoon.

The remnants of a 500mb cutoff low will continue to hover over the
OH Valley and far southern lakes today. Over top of this, a skinny
500mb ridge axis will be planted over our heads. This will be a
larger barrier to generating convection than we have seen the past
couple of days. The eventual invasion of a more stable airmass off
of Lk Huron is also a player. There is still an expectation that
we can generate some showers and perhaps a t-storm or two, mainly
this afternoon and early evening, mainly in nw lower MI. A skinny
axis of MlCape values circa 750j/kg is progged west of M-66. That
said, a number of models (including the GFS and the always-
humid/wet Nam) are effectively dry today. Will keep pops on the
low side (and not as wet as, say, recent RAP13 runs). Any precip
should quickly fade away toward sunset, with another mainly quiet
night. With less BL moisture tonight, don't think fog will be as
common tonight as it has been the past couple of nights.

Will still be a hot day in nw lower MI, thanks to downsloping and a
healthy amount of sun. Places there will take a run at 90f. The rest
of the northern MI will range thru the 80s, coolest near Lk Huron.
Mins temps tonight will be decidedly cooler in many places, from
the mid 50s to lower 60s.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 323 AM EDT Wed Jun 9 2021

...Continued shower chances and warmth...

High impact weather potential: Minimal

Pattern/Forecast: Ridging continues across the center of the country
as a shortwave treks from the PacNW into the Nrn Plains. Across the
Great Lakes we'll have several weak disturbances moving through
northwest flow. The first wave misses us to the north with a
weakening surface reflection moving into the upper Great Lakes
Thursday. The associated frontal boundary remains displaced from Nrn
Michigan with light synoptic winds and differential heating once
again setting the stage for lake breeze development. Afternoon
convection remains possible with MLCAPE around 1000 J/Kg, though
little to no shear and sup-par lapse rates will hinder severe
development. Locally heavy downpours and lightning are the main
threats. Friday looks to be very similar to Thursday, with highs in
the low to mid 80's and afternoon showers/storms.

.LONG TERM...(Friday night through Tuesday)
Issued at 323 AM EDT Wed Jun 9 2021

...Additional rain chances this weekend, then a cool down...

High impact weather potential: Minimal

Heading into the weekend the PacNW wave rides up into Nrn Manitoba
and Quebec with a strung-out disturbance moving over our region.
Additional troughing drops down into the Great Lakes for the latter
half of the weekend and into early next week as ridging pumps up
across the Rockies. This will finally bring a more substantial cool
down as 850mb temperatures drop down into the single digits. At the
surface a front sliding through the area late weekend should bring
in more wide spread rain chances, with a slightly drier/cooler
airmass behind it aiding in bringing temperatures down closer to mid-
June expectations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 136 PM EDT Wed Jun 9 2021

Overall VFR weather continues.

Surface high pressure builds down through the eastern lakes region
through tonight, driving drier low level air into northern
Michigan. There is a window this afternoon for a few showers and
possibly a thunderstorm to pop up before drier air makes
substantial inroads...particularly west of I-75.

Otherwise, VFR weather should be the rule through the next 24
hours and beyond.

&&

.MARINE...
Issued at 323 AM EDT Wed Jun 9 2021

An easterly breeze develops today, as high pressure builds across
Hudson and James Bays. Will be little choppy in spots, including
the Straits area and nearby waters, and near Oscoda and Tawas, but
will keep conditions below advisory levels. Relatively light e to
se winds will be the rule for another couple of days, at least.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...JZ
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...BA
MARINE...JZ
Hazardous weather outlook, Jun 9, 2:26 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
326 AM EDT Wed Jun 9 2021

MIZ016>018-020>036-041-042-086>088-095>099-101200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
326 AM EDT Wed Jun 9 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

A few thunderstorms are possible this afternoon and early evening
in northwest lower Michigan, west of M-66. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms remain possible Thursday and Friday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
326 AM EDT Wed Jun 9 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Areas of dense fog will persist on some of the Great Lakes today.

A few thunderstorms are possible this afternoon and early evening
on the Lake Michigan waters adjoining northwest lower Michigan.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms remain possible Thursday and Friday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

The radar

The NCL Michigan radar (KAPX), 33 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Antrim

When
June 9, 2:03 PM EST
Where
Antrim County, 3.24 mi WNW of Mancelona Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
44.940, -85.130

Report from social media of dime size hail near Schuss Mountain Golf Course.

Tornado, Roscommon

When
June 9, 2:33 PM EST to 2:35 PM EST
Where
Roscommon County, 2.96 mi W of Roscommon Cnsrvtn Ar to 3.52 mi ESE of Higgins Lake Lake
Rating
EF0
Path length
1.06 mi
Path width
25 yd
Property damage
$5,000
Reported by
Local Official
Coordinates
44.470, -84.630

Numerous trees and large limbs were snapped. Eyewitness reported seeing a counter clockwise circulation and debris.

Thunderstorm Wind, Benzie

When
June 9, 4:15 PM EST
Where
Benzie County, 1.48 mi W of Thompsonville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.520, -86.000

Local print and broadcast media report downed trees and damage to artwork at Michigan Legacy Art Park due to thunderstorms. Time approximated from radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyThe tornado archive for Michigan, 2021Warnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970386, 970388, 970387.